Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 24, NWS Los Angeles, CA

September 14, 2011Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Sep 14, 2011, 4:03 PM PDT for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2011, 4:03 PM PDT (23:03 UTC)
Expired
Sep 14, 2011, 7:00 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 77 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WGUS56 KLOX 142303
FFWLOX
CAC037-150200-
/O.NEW.KLOX.FF.W.0024.110914T2303Z-110915T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
403 PM PDT WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAN GABRIEL MOUNTAINS IN CENTRAL LOS ANGELES COUNTY IN SOUTHWEST   
  CALIFORNIA...

* UNTIL 700 PM PDT

* AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM NORTH OF MOUNT WILSON.          
  RADAR RAINFALL RATES OF UP TO AN INCH AND HALF PER HOUR WERE       
  BEING RECORDED FROM THIS STORM. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER      
  MAINLY RURAL AREAS INCLUDING HIGHWAY 2 AND ANGELES FOREST HIGHWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3446 11830 3448 11787 3424 11786 3428 11828

$$

DANIELSON
3 follow-up statements
158 
WGUS76 KLOX 142342
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
442 PM PDT WED SEP 14 2011

CAC037-150200-
/O.CON.KLOX.FF.W.0024.000000T0000Z-110915T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
442 PM PDT WED SEP 14 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
CENTRAL LOS ANGELES COUNTY...

AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. RADAR RAINFALL RATES ARE STILL IN EXCESS OF AN INCH AND A HALF 
PER HOUR. DUE TO THE NEARLY STATIONARY NATURE OF THE STORM...THE 
THREAT FOR FLASH FLOODING CONTINUES.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF THE SAN GABRIEL MOUNTAINS. THE THREAT AREA 
INCLUDES THE TUJUNGA CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AND LOW LYING AREAS.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3446 11830 3448 11787 3424 11786 3428 11828

$$

DANIELSON
891 
WGUS76 KLOX 150015
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
515 PM PDT WED SEP 14 2011

CAC037-150200-
/O.CON.KLOX.FF.W.0024.000000T0000Z-110915T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
515 PM PDT WED SEP 14 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
CENTRAL LOS ANGELES COUNTY...

AT 500 PM PDT...DOPPLER RADAR SHOWED THAT THE THUNDERSTORM THAT 
PROMPTED THIS WARNING HAS NOW DISSIPATED. HOWEVER...RUNOFF FROM 
EARLIER HEAVY RAINS WILL STILL POSE THE THREAT FOR FLASH FLOODING OF 
DOWNSTREAM CREEKS AND LOW LYING AREAS FOR THE NEXT SEVERAL HOURS. 
THEREFORE...THE WARNING REMAINS IN EFFECT. 

THE THREAT FOR FLOODING WILL BE MAINLY TO RURAL AREAS IN THE 
VICINITY AND DOWNSTREAM OF ALDER CREEK IN THE UPPER BIG TUJUNGA 
CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. IN THE EVENT OF FLOODING...MOVE TO HIGHER GROUND.

&&

LAT...LON 3446 11830 3448 11787 3424 11786 3428 11828

$$

DANIELSON
985 
WGUS76 KLOX 150158
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
658 PM PDT WED SEP 14 2011

CAC037-150206-
/O.EXP.KLOX.FF.W.0024.000000T0000Z-110915T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
658 PM PDT WED SEP 14 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM PDT FOR CENTRAL LOS
ANGELES COUNTY...

THUNDERSTORM ACTIVITY HAS DIMINISHED ACROSS LOS ANGELES COUNTY 
INCLUDING THE WARNED AREA OF THE SAN GABRIEL MOUNTAINS...THEREFORE 
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 700 PM PDT. 

LAT...LON 3446 11830 3448 11787 3424 11786 3428 11828

$$

KAPLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 1:45 PM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 14, 1:45 PM PDT, 2 hours 18 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
145 PM PDT WED SEP 14 2011

.SYNOPSIS...

A HIGH PRESSURE SYSTEM WILL PUSH THE LOW EAST...BUT SHOWERS AND
THUNDERSTORMS ARE STLL POSSIBLE FOR THE MOUNTAINS AND DESERTS THIS
EVENING. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH BY FRIDAY TO
INCREASE THE OVERNIGHT COASTAL CLOUDS AND FOG WITH THE MARINE LAYER
SPREADING TO THE LOWER COASTAL VALLEYS INTO SATURDAY WITH A COOLING
TREND. THE LOW WILL DRIFT EAST EARLY NEXT WEEK FOR A RAPID WARMING
TREND.

&&

.SHORT TERM (TODAY-SAT)...SLIGHTLY LESS ACTIVITY TODAY THAN
YESTERDAY BUT STILL SOME ISOLATED STORMS STARTING TO POP OVER THE
MTNS AND ANTELOPE VALLEY. TEMPERATURES TRENDING LOWER TODAY AS
EXPECTED FOR THE COAST AND VALLEYS WITH A DEEPENING MARINE LYR AND
INCREASING ONSHORE FLOW. THESE TRENDS EXPECTED TO CONTINUE THURSDAY
AND FRIDAY, WITH THE MARINE LYR REACHING THE LOWER COASTAL VALLEYS
AND SOUTHERN SALINAS VALLEY AS WELL. CONVECTIVE PARAMETERS THURSDAY
SLIGHTLY LESS IMPRESSIVE THAN TODAY, BUT CONSIDERING WE'RE GETTING
SOME ACTIVITY THIS AFTERNOON IT WOULD SEEM THAT AN ISOLATED STORM OR
TWO THURSDAY IS POSSIBLE. SO WILL GO AHEAD AND THROW IN A SLIGHT
CHANCE AGAIN FOR THURSDAY, BUT LIMIT IT TO VENTURA AND LA COUNTIES.

STILL A LITTLE MID LEVEL MOISTURE AND INSTABILITY LINGERING FOR
FRIDAY BUT EVEN LESS THAN THURSDAY SO FOR NOW HAVE LEFT IT DRY WITH
POSSIBLY JUST SOME AFTERNOON CU OVER THE HIGHER PEAKS.

A WEAK TROF WILL PASS THROUGH THE AREA LATE FRIDAY INTO SATURDAY.
MARINE LYR DEPTH/COVERAGE SHOULD PEAK FRI AND SAT AND DAYTIME HIGHS
SHOULD ALSO REACH THEIR LOW POINT FOR THE WEEK, GENERALLY 5-10
DEGREES BELOW NORMAL.

.LONG TERM (SUN-WED)...BIG TURN AROUND IN TEMPERATURES EXPECTED TO
TO BEGIN SUNDAY. MODELS HAVE BACKED OFF THE STRENGTH OF THE HIGH
BUILDING INTO CALIFORNIA EARLY NEXT WEEK, BUT EVEN STILL WITH THE
COMBINATION OF THE RIDGE AND SOME OFFSHORE FLOW DAYTIME HIGHS SHOULD
JUMP UP SEVERAL DEGREES, ESPECIALLY BY MONDAY AND TUESDAY. THIS
DOESN'T LOOK LIKE A BIG OFFSHORE WIND EVENT BY ANY MEANS, BUT
GRADIENTS WILL CERTAINLY BE TRENDING STRONGLY OFFSHORE WHICH WILL
HELP WARM UP THE LOWER LEVELS CONSIDERABLY ALONG WITH REDUCING, IF
NOT ELIMINATING, THE COASTAL MARINE LYR. LOOK FOR VALLEY HIGHS TO
APPROACH TRIPLE DIGITS BY MON/TUE, WITH EVEN SOME PARTS OF THE
COASTAL PLAIN GETTING CLOSE TO 90.

&&

.AVIATION...14/1800Z.
GOOD CONFIDENCE IN THE RETURN OF LOW CLOUDS AND FOG BY THIS EVENING
IN THE COASTAL SECTIONS. THERE IS FAR LESS CONFIDENCE REGARDING
WHETHER THE MARINE CLOUDS WILL REACH THE VALLEY TAFS SUCH AS KBUR
AND KVNY...HOWEVER THERE MAY BE A CHANGE OF OPINION TO ALLOW THE LOW
CLOUDS AND FOG TO REACH AT LEAST KBUR BY LATE THIS EVENING OR AFTER
MIDNIGHT. STAY TUNED.

KLAX...GOOD CONFIDENCE IN THE RETURN OF MVFR CONDITIONS OR BRIEF IFR
CONDITIONS BY AROUND 04Z. THERE IS A 30 PERCENT CHANCE OF THE CLOUDS
ARRIVING TWO HOURS ON EITHER SIDE OF THE CURRENT TAF ESTIMATE.

KBUR...POOR CONFIDENCE IN WHETHER THE LOW CLOUDS WILL GET INTO THE
AIRSPACE. THERE IS A 40 PERCENT CHANCE OF LOW CLOUDS AND FOG
RETURNING AROUND MIDNIGHT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...WOFFORD
AVIATION...SWEET
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 14, 6:00 AM PDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED SEP 14 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-151300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS...THE SOUTHERN INTERIOR VALLEYS OF SAN LUIS OBISPO
COUNTY...AND THE CUYAMA VALLEY.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SMITH

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:33 PM PDTFlash Flood WarningLOXSan Luis Obispo3 hr
Sep 13, 5:45 PM PDTFlash Flood WarningLOXSanta Barbara3 hr
Sep 13, 7:13 PM PDTSmall Craft AdvisoryLOX4 days
Sep 14, 4:16 PM PDTSpecial Weather StatementLOXLos Angeles59 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.